Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Cheyenne, WY

July 2, 2009Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2009, 8:14 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 8:14 PM MDT (02:14 UTC)
Expired
Jul 2, 2009, 8:52 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 030214
SVRCYS
NEC045-165-030315-
/O.NEW.KCYS.SV.W.0101.090703T0214Z-090703T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
814 PM MDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHEASTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 915 PM MDT

* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MONTROSE...OR 29 MILES SOUTH OF EDGEMONT...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AGATE DAM RESERVOIR...NORMAN RESERVOIR...CRAWFORD...WHITNEY LAKE...
  GLEN AND FORT ROBINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.

&&

LAT...LON 4282 10319 4255 10363 4286 10394 4300 10361
TIME...MOT...LOC 0214Z 314DEG 14KT 4289 10369

$$

RJM
1 follow-up statement
000 
WWUS55 KCYS 030252
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MDT THU JUL 2 2009

NEC045-165-030302-
/O.CAN.KCYS.SV.W.0101.000000T0000Z-090703T0315Z/
DAWES NE-SIOUX NE-
852 PM MDT THU JUL 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX AND WESTERN
DAWES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS AND DIME SIZE HAIL ARE 
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4282 10319 4255 10363 4286 10394 4300 10361
TIME...MOT...LOC 0252Z 314DEG 14KT 4279 10355

$$

RJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:57 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 2:57 PM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT THU JUL 2 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY
SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND
TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY
MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE
IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL
CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN
INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER
SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI
AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR
THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1
OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT
WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN
WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN
PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS
LOOK TO BE IN ORDER.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM
CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON
MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS
SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT
OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH
THURSDAY.

&&

.AVIATION...
SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY
MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA
PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE
LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND
EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH
SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET.

&&

.FIRE WEATHER...
MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS
ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND MUCH OF FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...EISE
Hazardous weather outlook, Jul 2, 10:42 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT THU JUL 2 2009

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING.
WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG
GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY
THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON
FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-031130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY
RAIN AND BRIEF WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...
MAINLY FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 2, 6:18 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT THU JUL 2 2009

NEZ020-054-WYZ070-030115-
BANNER-KIMBALL-PINE BLUFFS-
618 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHEASTERN LARAMIE
AND SOUTHWESTERN BANNER COUNTIES UNTIL 715 PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS FROM JUST EAST OF BURNS WYOMING TO
NEAR PANORAMA POINT NEBRASKA MOVING EAST AT ABOUT 15 MPH. THESE STORMS
ARE ALSO LOCATED WEST OF KIMBALL AND ARE EXPECTED TO MOVE THROUGH
KIMBALL BY 715 PM MDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 385 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
30.
Special weather statement, Jul 2, 6:19 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT THU JUL 2 2009

WYZ064-067-030115-
NORTH LARAMIE RANGE-PLATTE-
619 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WESTERN
PLATTE COUNTIES UNTIL 715 PM MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GARRETT...OR 28 MILES WEST OF
WHEATLAND...MOVING EAST AT 10 MPH.

HEAVY RAIN...SMALL HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RJM
Special weather statement, Jul 2, 6:20 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT THU JUL 2 2009

WYZ060-030115-
NIOBRARA-
620 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 715 PM MDT...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MULE CREEK JUNCTION...OR 21 MILES WEST OF
EDGEMONT...MOVING SOUTHEAST AT 24 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Jul 2, 6:45 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT THU JUL 2 2009

WYZ064-030145-
NORTH LARAMIE RANGE-
645 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTHERN
CONVERSE COUNTIES UNTIL 745 PM MDT...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF GARRETT...OR 39 MILES
SOUTHWEST OF DOUGLAS...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RJM
Special weather statement, Jul 2, 7:34 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
734 PM MDT THU JUL 2 2009

WYZ064-030230-
NORTH LARAMIE RANGE-
734 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 830 PM MDT...

AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CAFFEE POINT...OR 30 MILES
SOUTHWEST OF DOUGLAS...MOVING NORTH AT 10 MPH.

PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RJM
Special weather statement, Jul 2, 8:06 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
806 PM MDT THU JUL 2 2009

NEZ002-003-030300-
BOX BUTTE-DAWES-
806 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 900 PM MDT...

AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SAND CANYON...OR 13 MILES
SOUTHWEST OF HAY SPRINGS...MOVING EAST AT 16 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:01 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux59 min
Jul 2, 6:49 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux56 min
Jul 2, 7:29 PM MDTSevere Thunderstorm WarningCYSSioux46 min
Jul 2, 8:17 PM MDTFlash Flood WarningCYSDawes, Sioux3 hr
Jul 2, 8:27 PM MDTFlash Flood WarningCYSSioux3 hr
Jul 2, 9:00 PM MDTFlash Flood WarningCYSDawes3 hr
Jul 2, 9:40 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes51 min
Jul 3, 1:53 PM MDTSevere Thunderstorm WarningCYSBox Butte37 min
Jul 3, 2:48 PM MDTSevere Thunderstorm WarningCYSCheyenne27 min
Jul 3, 3:48 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.